Amitriptyline (Elavil) and Weight Gain

Discussion in 'Fibromyalgia Main Forum' started by tulip922s, Jun 12, 2003.

  1. tulip922s

    tulip922s New Member

    I have read that Elavil can cause weight gain. I know I am having serious carb cravings and am very hungry when I should feel full.

    I take 75 mg. at night to heighten my ability to take pain. I have never had depression, but, started cutting my pill in half about a week ago to stave off the hunger pangs. I now have a "woe is me" thing going on, but am no longer near as hungry. So down in the dumps. Could this be doing it and how long will this adjustment reaction last?

    I have had good luck with Elavil for a long time now (keeps the migraine headaches away) but, are there any other anti-depressants along the same line that are as effective for sleep and heightened pain tolerance? Thanking you in advance for your responses. Tulip
  2. judywhit

    judywhit New Member

    I think elavil is the best for sleep and pain. Madwolf did mention Gabatril and there is neurontin which is helping many. I have had a very difficult time getting used to neurontin. so, doc put me back on low dose elavil. He was saying 10-20mg optimal for sleep-pain and 50mg and up for depression. I was reading just today that if you have been on this dosage for a long time to wean of very slowly. perhaps 1/2 the dosage is to much for you to go off of right now. The weight gain thing is an absolute drag!!! many have had success with staying on the low dose elavil and going on wellbutrin. wellbutrin wired me and i was not hungry. i am going to stay away from the ssri's after reading all the bad stuff.
    my doc said it was okay to use elavil (low dose)and st. johns wort for deppression. so this is my cocktail.
    hope you feel better soon.
    judy
  3. zggygirl

    zggygirl New Member

    Trazadone is used for FMS and is good for sleep aid, though for me it stopped working after a couple months. Not so, for my girlfriend.
    It does not cause weight gain and and is not an new generation SSRI. I don't think it is used for pain much though :-(
    There are a couple others-I have a psychiatrist (really good doc.) who has recommended them to me. One is Pamelor (Noratriptyline)which isn't supposed to cause weight gain but if less sedating, & and Trofranil (Imipramine)-(weight gain can be a problem), but is used for pain. Those are both Tryciclics like Elival.
    Seems like there should be one that has only the good effects, sigh...
    Ziggy
  4. jka

    jka New Member

    i was on this for 2 months and gained 50lb.my doc said he had never seen anyone gain that much so quickly.i also had other problems with it.i now take trazodone and have no problems with it.hope this helps you.

    kathy c
  5. allie36

    allie36 New Member

    Hi,
    After suffering from headaches since I was 5, a neurologist finally put me on Elavil for prevention about 4 years ago. It helped tremendously. Unfortunately, I have also suffered from depression since around the same age. I've tried just about every antidepressant over the years, and the only one that didn't give me headaches was prozac. The prozac wasn't as effective for depression as it should have been. I switched to Lexapro about a week ago, with Provigil, which is supposed to combat the antidepressant fatigue. I think it is the provigil that has been causing me severe headaches for the last week, EVERY day. I tried cutting the elavil dose to combat weight gain also, but less than 50 mg. causes the headaches to return. With the headaches so bad now, I can't tell if the Lexapro is even helping the depression. I'm trying to give it another week to adjust. Don't know if this helps at all, but good luck!
    Also, all information about elavil says that it definitely creates a craving for sweets in most people. I've taken trazadone for sleep problems, and it helps with that, but isn't a pain manager.
    [This Message was Edited on 06/12/2003]
  6. andyM

    andyM New Member

    I did not have good luck with Elavil at all. My doctor recently switched me to Lexapro, and have been on it for about a month. I am having good results thus far: Lessened Fibro symptoms, lessened IBS pain and helps with anxiety.
  7. Khadile

    Khadile New Member

    I've been on 75mgs for years and just went up to 100mgs this week. I'm a male, 6ft and have maintained a steady weight of around 180lbs while on elavil. I didn't even know weight gain was an issue with this drug. but I do it works and I've never ID'd any side effects with its use.
  8. deniset524

    deniset524 New Member

    Hi Tulip,

    I was on elavil a few years back and was not told that it could act as an appetite enhancer...I would find myself waking up starving, I would eat a pop tart, then 2, 3 - I could easily eat 4 pop tarts at one sitting...this was all before my family got up, so I would eat again with them...I thought I was stressed, etc...never did I think it was the elavil, till I went back to the doc, and he casually said that it is know to increase appetites...I think if I had known before, it might have made a difference...all I know is he switched me to another med, and I slowly lost the weight...I didn't need to deal with un-needed weight gain on top of all of the other stuff...hang in there!!! Denise
  9. claireandgiles

    claireandgiles New Member

    It is claire here, we were writing about elavil a while back. I am on 10mg and i am so tried on it! my doctor says i will need around 50mg for total pain relief and i dont even like 10mg because of the tiredness.

    someone said try pamelor, as it is not so sedating as elavil. And pamelor is used for pain too isnt it?
    Do you know anything aout pamelor?
    do you think i should switch to it?
    Would it work like elavil? hope so im stuck!!

    hugs